On January 13, 2011 the U.S. Food and drug administration (FDA), announced that drug manufacturers must now limit the amount of acetaminophen in prescription drugs. Most of the drugs affected are combinations of an opiate painkiller and acetaminophen, such as Vicodin or Percocet. In these medications, the amount of acetaminophen can be as high as 650 mg. The 325 mg limit will apply to each tablet, capsule, or other dosage form. The FDA believes its action will make these medicines safer for patients with sensitive livers or allergies to the drug.
The FDA will also require a black box warning for all prescription medications containing acetaminophen. The warning will highlight the dangers of liver injury and the possibility of severe allergic reactions when taking the drug.
Although acetaminophen is widely used in prescription and over-the-counter (OTC) medications, research in the last few years reveals that over doses can cause serious liver damage, even death. Doctors recommend that those taking acetaminophen avoid drinking alcohol because it weakens the liver. This vital organ can then become more susceptible to damage from acetaminophen.
Studies Show High Risk of Liver Failure
The FDA cited several studies ranging from the years 1998 to 2007. These studies showed that a large number of liver failures, sometimes more than half, were the result of acetaminophen overdose. In many of these cases, patients mistakenly took too much of the drug, either from OTC medicines or doctor-provided prescriptions.
How Acetaminophen Overdoses Occur
In some cases, patients took a combination of OTC and prescription medicines. The most common situations leading to overdose included taking too much of the drug in a 24-hour period, taking more than one acetaminophen-containing product, or drinking alcohol while taking the drug.
The FDA advises patients to continue taking any prescription medications, even those containing high doses of acetaminophen, unless told otherwise by their doctors. If you take a medication containing more than 325 mg acetaminophen, call your doctor for advice.
Which Medications Contain Acetaminophen?
The FDA provides a list of all prescription medications containing acetaminophen at its website. Patients should check OTC medicines for the amounts of acetaminophen they contain. Medicines for headache pain, arthritis, and cold relief commonly contain acetaminophen.
In addition, patients should not take more than one acetaminophen-containing product at a time. Stick only to the dosage your doctor prescribes. If you notice any of the following, discontinue the medicine immediately and seek medical attention:
- You are unsure if you may have taken more acetaminophen than directed
- You notice an allergic reaction like swelling in your face, neck, or throat, difficulty breathing, itching, or a rash.
The FDA encourages patients to report any side effects two the FDA’s MedWatch program.
If you or someone you care about suffered injury from taking acetaminophen or any other medication, whether over the counter or by prescription, contact our office. Our experienced attorneys will provide a free consultation and teach you about your rights. You may be entitled to compensation for your injuries, including lost wages, medical expenses, and pain and suffering.